Kansas, 2021Winter Storm and Winter Weather in Kansas, January 1, 2021
January 1, 2021 · NWS SGF · 3 events in 3 counties and zones
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas during the evening hours of Thursday, December 31.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system lifted northward through Arkansas and into Missouri from New Years Eve into New Years Day. Freezing rain spread into southeast Kansas during the evening hours of Thursday, December 31. The freezing rain continued into January 1, 2021 before transitioning over to snow with minor accumulations reported. Ice accumulations overnight and into January 1, 2021 resulted in tree damage and scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 31, 11:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 31, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1149 PM CST Thu Dec 31 2020
.SHORT TERM...(This evening through Friday)
Issued at 401 PM CST Thu Dec 31 2020
Cloud cover this afternoon along with northeast surface winds has
resulted in colder high temperatures for this afternoon generally
in the low to mid 30s. This will lead to concerns for surface
temperatures with the approaching winter weather system this
evening and tonight.
Mosaic radar imagery this afternoon shows a large area of
rainfall across eastern Texas, southern Oklahoma, and Arkansas
associated with an upper level low and its attendant surface low
in southern Texas. This precipitation will begin to quickly move
north into our area late this afternoon and overspread the area
during the evening.
Surface temperatures will start falling to around freezing for
much of the area this evening as precipitation saturates the
atmosphere and wet bulbing processes occur. Thermal profiles aloft
favor a brief wintry mix of light snow, freezing rain, and rain
beginning around 6 PM this evening where temperatures fall to
around freezing (generally starting near the Highway 60 corridor).
This wintry mix will move northward into central Missouri
throughout the evening, with precipitation transitioning primarily
to freezing rain from south to north behind the mix and lingering
into tonight.
Confidence is highest in below freezing temperatures mainly north
of a Jasper to Greene to Dent County line up into west central
and central Missouri, as well as the higher terrain of Webster and
Wright Counties. Therefore, we have issued a Winter Storm Warning
for the area where the higher confidence in below freezing
temperatures this evening and tonight will reside and the highest
impacts are expected from ice. Ice accretions across the warning
area are expected to range from 0.25-0.4", with most of these
accretions on elevated surfaces. Some power outages and tree
damage is possible due to the ice accretions and northeast winds
gusting up to 20-30 mph. Travel may become very difficult on
overpasses, bridges and untreated roadways. The Winter Storm
Warning is in effect from 9 PM this evening through 3 PM on
Friday.
Meanwhile, there is less confidence in freezing rain amounts
around the Highway 60 corridor given surface temperatures hovering
closer to freezing this evening through tonight. A slight shift
in the freezing line north or south may lead to vast changes in
ice accretions over short distances along this Highway 60
corridor. As a result of the higher uncertainty, a Winter Weather
Advisory has been issued along the Highway 60 corridor for
possible ice amounts of a glaze to 0.2", which could lead to some
slicks spots on untreated roads and bridges. Only minor to no ice
accumulations area expected over far southern Missouri where
surface temperatures are more likely to remain at or just above
freezing.
As the upper level low shifts northeast through the area on Friday
morning and afternoon, some light snow will be possible. The
highest snow amounts will be primarily isolated to eastern Kansas, west-
central, and central Missouri. Mainly a dusting to an inch of
snow will be possible across most of those locations, though some
spots could see upwards of 1-2 inches north of a line from Fort
Scott, KS to Versailles, MO. Locations south of this line and down
to Interstate 44 should only see a dusting of snow at most. The
main impacts will be from this system freezing rain.
The precipitation will end by Friday evening as the upper level
low moves out of our area. In addition to the snow and freezing
rain, additional liquid rainfall of 1-1.5" is possible across the
area. This could lead to a few sensitive low water crossings
briefly flooding tonight across south-central Missouri, otherwise
no other flooding impacts are expected.
.LONG TERM...(Friday Night through Thursday)
Issued at 401 PM CST Thu Dec 31 2020
An additional upper level low will move over Missouri late
Saturday morning and afternoon, but it will only have limited
moisture to work with. As a result, a very light rain/snow mix or
flurries is possible during the day on Saturday given
temperatures in the 30s, but little to no accumulations or impacts
are expected.
Weather turns drier and more mild for Sunday into the first half
of next week, with highs rebounding back into the upper 40s and 50s
on a daily basis.
Another disturbance may move through on Wednesday and Wednesday
night, bringing additional chances for some rain for the middle
of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM CST Thu Dec 31 2020
KSGF/KJLN/KBBG tafs: Sfc low pressure will move through the region
early in the period then shift east to the OH Vly late in the
period. Expect widespread rain and freezing rain/IFR conditions
through 15z-18z before diminishing. Low clouds/IFR conditions
will linger through the period. Gusty northeast winds early will
diminish and back to the north and northwest by 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until noon CST Friday for MOZ082-083-088-
090-094>098-102>105.
Winter Storm Warning until 3 PM CST Friday for MOZ055>058-
066>071-077>081-089-091-092.
KS...Winter Weather Advisory until noon CST Friday for KSZ101.
Winter Storm Warning until 3 PM CST Friday for KSZ073-097.
&&
SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSAHazardous weather outlook, Dec 31, 3:04 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
304 PM CST Thu Dec 31 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
304 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited non thunderstorm wind risk.
Significant ice accumulation risk.
Limited snow and or sleet risk.
DISCUSSION...
A large storm system will approach the region late this afternoon
into tonight. A brief wintry mix will be possible during the early
evening before quickly changing over to freezing rain for the
remainder of this evening and tonight.
Freezing rain accumulations will range from a glaze to two tenths
of an inch mainly along and south of the Highway 60 corridor.
Higher amounts of one quarter to four tenths of an inch will be
possible farther north across southeast Kansas, west central and
central Missouri where temperatures will be slightly cooler.
Portions of far southern Missouri may remain ice free.
Light snow accumulations will also be possible, with a dusting to
an inch generally expected. Again, areas of southeast Kansas and
west central Missouri will have the best chances at receiving
minor snow accumulations.
Widespread rainfall amounts of an inch or greater could cause a
few sensitive low water crossings to flood and become impassable,
mainly across south-central Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A light wintry mix of snow and rain will be possible on Saturday
morning and afternoon. No impacts are expected as this
precipitation will remain very light in nature.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Rothstein
Winter Storm, Crawford
- When
- January 1, 12:00 AM CST to 12:30 PM CST
- Where
- Crawford forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
This storm was a continuation from December 31, 2020. Frontenac fire department measured 0.19 inches of radial ice accretion, which converts to 0.48 inches of flat ice accretion. In addition, several public reported from social media estimated between 0.50 inches and 0.75 inches of flat ice accretion in Arcadia and, with several 12 inch tree tops snapped due to the ice.
Winter Storm, Bourbon
- When
- January 1, 12:00 AM CST to 12:45 PM CST
- Where
- Bourbon forecast zone
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Heartland Electric cooperative reported scattered power outages around the county as ice covered limbs fell on power poles and power lines. This was a continuation of the storm from December 31, 2020.
Winter Weather, Cherokee
- When
- January 1, 12:00 AM CST to 12:15 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
This is a continuation of the storm that begin during the evening hours of December 31, 2021. Freezing rain continued through the early morning hours before changing to snow before ending. Total flat ice accumulations ranged from 0.10 to 0.25 inches, with higher amounts across the northern areas of the county. Some minor snow accumulations occurred.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
- Winter Storm in Missouri, January 1, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928098, 929460, 930611.